Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 55, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jul 28, 1997, 4:48 PM MDT for Hudspeth County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1997, 4:48 PM MDT (22:48 UTC)
- Expired
- Jul 28, 1997, 5:20 PM MDT
- In force
- 32 min
- Issued by
- NWS El Paso, TX
- Area
- Whole counties
County Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 5:00 PM MDT | Hail 0.75 | Dell City, TX | Report hail location 3 miles southeast of Dell City |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KELP 282246 RRA SVRELP TXC229-282320- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 448 PM MDT MON JUL 28 1997 THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 520 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION ... IN SOUTHWESTERN TEXAS ...EXTREME NORTHEASTERN HUDSPETH COUNTY AT 445 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHEAST OF DELL CITY MOVING NORTHWEST AT 20 MPH. SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE DELL CITY. THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH... HAIL 3/4 INCH OR LARGER...FREQUEN.T LIGHTNING AND VERY HEAVY RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION. THIS STORM IS PRODUCING MODERATE TO HEAVY RAINFALL AND CAUSE RUNNING WATER IN LOW LYING AREAS AND ARROYOS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:00 PM MDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 28, 2:00 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 200 PM MDT MON JUL 28 1997 HIGH PRESSURE OVER TX/OK AND THE LOW OFF THE COAST OF CA IS GIVING US THE OLD MONSOONAL SQUEEGEE EFFECT. THETA-E AND UVV BOTH GIVING GOOD INDICATIONS THAT IT WILL BE WET NIGHT ACROSS THE FA. DESPITE ABUNDANT CLOUD COVER TODAY WHICH IS HOLDING DOWN MAX TEMPS WILL GO WITH MOS TEMPS FOR TOMORROW BECAUSE IF WE GET EVEN A COUPLE HOURS OF SUNSHINE IT WILL ALLOW FOR A QUICK WARM UP. LITTLE PRESSURE GRADIENT TO DRIVE THE WINDS SO I WILL STICK WITH GENERALLY SOUTHEAST WIND DURING THE DAY...LIGHT AND VARIABLE AT NIGHT...EXCEPT STRONGER AND GUSTY NEAR THUNDERSTORMS (OF COURSE). LOOKING AT THE EXTENDED, AS WE WOULD SAY IN SPANISH, ESTA LA MISMA. BRICE/15 SILVER CITY BB 60/ 82/ 61/ 82 4342 TRUTH OR CONSEQUENCES BB 67/ 86/ 68/ 86 4342 ALAMOGORDO BB 66/ 89/ 67/ 89 4342 CLOUDCROFT BB 48/ 67/ 49/ 67 3434 LORDSBURG BB 66/ 91/ 67/ 91 4342 DEMING BB 66/ 88/ 67/ 88 4342 LAS CRUCES BB 64/ 88/ 65/ 88 4342 EL PASO BB 69/ 90/ 70/ 90 4342
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.